Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 8, NWS Shreveport, LA

June 10, 2014Angelina County, Sabine County, San Augustine County, Texas; Natchitoches Parish, Sabine Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Jun 10, 2014, 2:05 AM CDT for Angelina County, Sabine County, San Augustine County, Texas; Natchitoches Parish, Sabine Parish, Louisiana. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2014, 2:05 AM CDT (07:05 UTC)
Expired
Jun 10, 2014, 6:00 AM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Natchitoches Parish, LA, Sabine Parish, LA, Angelina County, TX, Sabine County, TX, San Augustine County, TX

The radar

The Ft Polk radar (KPOE), 79 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 3:15 AM CDTFLASH FLOOD7 Se Florien, LAPLAINVIEW ROAD WAS WASHED OUT WHERE IT INTERSECTS WITH A CREEK THAT RUNS EAST SOUTHEAST FROM HODGES GARDENS STATE PARK JUST NORTH OF THE VERNON PARISH LINE.
Jun 10, 4:45 AM CDTFLASH FLOOD3 Nw Robeline, LAA PORTION OF RICHARD JORDAN LOOP WAS WASHED OUT NEAR HIGHWAY 120 NORTHWEST OF ROBELINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 70 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 7.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2014-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2014-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

783 
WGUS54 KSHV 100705
FFWSHV
LAC069-085-TXC005-403-405-101100-
/O.NEW.KSHV.FF.W.0008.140610T0705Z-140610T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
205 AM CDT TUE JUN 10 2014

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANGELINA COUNTY IN EASTERN TEXAS...
  SABINE COUNTY IN EASTERN TEXAS...
  SAN AUGUSTINE COUNTY IN EASTERN TEXAS...
  NATCHITOCHES PARISH IN NORTHWEST LOUISIANA...
  THIS INCLUDES THE CITY OF NATCHITOCHES...
  SABINE PARISH IN NORTHWEST LOUISIANA...

* UNTIL 600 AM CDT

* AT 205 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  FLASH FLOODING FROM THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL   
  OVER THE WARNED AREA. DOPPLER RADAR INDICATES HOURLY RAIN RATES 
  IN EXCESS OF TWO INCHES PER HOUR OCCURRING FROM THESE 
  STORMS...WHICH CONTINUE TO TRAIN EAST ACROSS EASTERN SABINE COUNTY 
  AND CENTRAL SABINE AND NATCHITOCHES PARISHES...WHICH HAVE ALREADY 
  RECEIVED TWO TO IN EXCESS OF FOUR INCHES OF RAIN SINCE MONDAY. 
  ADDITIONAL STORMS ARE BACKBUILDING FARTHER WEST OVER SOUTHEAST  
  ANGELINA AND SOUTHERN SAN AUGUSTINE COUNTIES...WHICH WILL MOVE OVER 
  THE WARNED AREAS. GIVEN THAT THE GROUNDS ARE NEARING SATURATION...THIS 
  EXCESS RAINFALL WILL QUICKLY RUNOFF AND WILL RESULT IN FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ZWOLLE AND
  CONVERSE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF TWO TO FOUR INCHES...ARE POSSIBLE IN
THE WARNED AREA THROUGH 6 AM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SHREVEPORT.

&&

LAT...LON 3109 9465 3132 9445 3123 9433 3150 9430
      3157 9398 3161 9390 3159 9384 3170 9380
      3178 9382 3189 9292 3170 9298 3166 9292
      3142 9286 3136 9292 3136 9338 3127 9344
      3127 9353 3118 9356 3115 9393 3102 9445

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 11:53 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 9, 11:53 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1153 PM CDT MON JUN 9 2014

.AVIATION...
FOR THE 10/06Z TAF ISSUE...A LINE OF SHWRS AND TSTMS WILL CONTINUE
TO MOVE EAST ACROSS THE AREA...GENERALLY SOUTH AND EAST OF A
KELD TO KJSO LINE. WITH THIS LINE OF CONVECTION...EXPECT A BRIEF
PERIOD OF IFR FLIGHT CONDITIONS AS WELL AS MODERATE TO SEVERE
TURBULENCE. THE CONVECTION SHOULD MOVE EAST OF THE AREA BY 10Z.
FOLLOWING THE LINE OF STORMS...CIGS AND VSBYS WILL BEGIN TO
DETERIORATE DUE TO THE MOIST ENVIRONMENT. MUCH OF THE FOUR STATE
REGION WILL LIKELY BE MVFR/IFR BY 10Z. CONDITIONS SHOULD IMPROVE
TO AT LEAST MVFR BY 15Z...BUT EXPECT SCATTERED TSTMS TO DEVELOP AS
THE FINAL WAVE ROTATING AROUND A UPPER LOW PUSHES THROUGH THE REGION.
BY 11/00Z...MOST TERMINALS SHOULD BE VFR AS THE CONVECTION MOVES
EAST OF THE REGION. SURFACE WIND SOUTH TO SOUTHWEST 6 TO 10 KTS
TONIGHT BECOMING WEST ON TUESDAY AND INCREASING UP TO 15 KTS WITH
GUSTS TO 22 KTS. /14/

&&

.PREV DISCUSSION... /ISSUED 1008 PM CDT MON JUN 9 2014/

DISCUSSION...
BROKEN LINE OF CONVECTION HAS CONTINUED TO DEVELOP AND AS OF
0245Z...THE LEADING EDGE WAS LOCATED FROM NEAR ALTO TX...TO
KSHV...TO KELD. ATMOSPHERE IS LARGELY WORKED OVER FROM THIS
MORNING/S MCS SO THERE IS VERY LITTLE CAPE TO WORK WITH.
CONVECTION SHOULD REMAIN BELOW SEVERE LEVELS BUT GUSTY WINDS WILL
BE POSSIBLE. ABUNDANT LOW LVL MOISTURE HAS ALSO LED TO SOME VERY
EFFICIENT RAIN PRODUCERS...PARTICULARLY WITH A CLUSTER SW KSHV.
STORM MOTIONS HAVE GENERALLY TO THE EAST BETWEEN 30-40 KTS SO THIS
SHOULD ALSO HELP LIMIT ANY FLASH FLOOD POTENTIAL. SHORTWAVE
ROUNDING THE BASE OF THE MAIN UPPER TROUGH IN OK SHOULD PROVIDE
ADDITIONAL ASCENT TO SUSTAIN THIS CONVECTION AND LIKELY INCREASE
COVERAGE PARTICULARLY OVER THE ERN ZONES DURING THE OVERNIGHT HRS.

HAVE ADJUSTED POP GRIDS BASED ON LATEST RADAR TRENDS. LOWERED POPS
BEHIND THIS NEW CONVECTION AS WELL AS ACROSS THE FAR ERN ZONES
THROUGH 06Z. LIKELY POPS WERE MAINTAINED ACROSS THE SERN HALF OF
THE AREA AND LOWER POPS IN THE NW AFTER 06Z. TEMPS HAVE ALREADY
COOLED NEAR OR BELOW FCSTED MIN TEMPS SO HAVE ADJUSTED THOSE GRIDS
AS WELL. TEMPS MAY ACTUALLY RISE A FEW DEGREES LATER TONIGHT
ACROSS THE OUR LA PARISHES WHEN THE CONVECTION ARRIVES AND SFC
DEWPOINTS INCREASE.

UPDATED PRODUCTS HAVE BEEN SENT. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  85  65  89  69 /  70  40  20  10  10
MLU  70  85  68  88  68 /  70  60  30  10  10
DEQ  60  80  60  87  64 /  40  30  20  10  10
TXK  65  82  63  87  67 /  60  40  20  10  10
ELD  66  83  64  87  66 /  70  60  30  10  10
TYR  65  85  64  90  72 /  50  20  10  10  10
GGG  65  85  63  90  70 /  70  30  10  10  10
LFK  70  88  66  91  72 /  70  50  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jun 9, 3:42 PM CDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
342 PM CDT MON JUN 9 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-102045-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
342 PM CDT MON JUN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH TONIGHT AS
AN UPPER LEVEL DISTURBANCE SPINS TO OUR NORTH. SOME LOCALIZED
FLOODING WILL BE POSSIBLE WITH HEAVIER DOWNPOURS...ESPECIALLY
ACROSS AREAS OF SOUTHWEST ARKANSAS AND NORTHEAST TEXAS THAT
RECEIVED HEAVY RAINFALL SUNDAY. ADDITIONALLY...A FEW OF THE
THUNDERSTORMS COULD BECOME SEVERE. DAMAGING WINDS WILL BE THE
PRIMARY THREAT WITH ANY SEVERE STORMS...BUT ISOLATED INSTANCES OF
LARGE HAIL AND A TORNADO OR TWO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SHOWERS AND THUNDERSTORMS MAY LINGER INTO AT LEAST PART OF THE DAY
ON TUESDAY...BEFORE BEGINNING TO MOVE EAST OF THE REGION. AFTER A
BRIEF MID WEEK BREAK...AN UPPER LEVEL SYSTEM WILL BRING A FEW
SHOWERS AND THUNDERSTORMS BACK INTO THE AREA THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS SHOULD NOT BE NEEDED THROUGH
TONIGHT.

12

In the hours before

Special weather statement, Jun 10, 1:19 AM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
119 AM CDT TUE JUN 10 2014

LAZ012-013-018-019-021-100715-
BIENVILLE-CALDWELL-JACKSON-NATCHITOCHES-WINN-
119 AM CDT TUE JUN 10 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 215 AM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     NATCHITOCHES AND BIENVILLE...
IN NORTH CENTRAL LOUISIANA...
     JACKSON...CALDWELL AND WINN...

INCLUDING THE FOLLOWING LOCATIONS...
     JONESBORO AND WINNFIELD...

AT 119 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES
SOUTH OF ARCADIA TO 6 MILES NORTHWEST OF JONESBORO TO 7 MILES
SOUTHWEST OF JONESBORO TO 11 MILES EAST OF CAMPTI...OR ALONG A LINE
EXTENDING FROM 14 MILES SOUTHWEST OF GRAMBLING TO 6 MILES NORTHWEST
OF JONESBORO TO 7 MILES SOUTHWEST OF JONESBORO TO 16 MILES NORTHEAST
OF NATCHITOCHES...MOVING EAST AT 30 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 10:59 AM CDTRiver Flood WarningSHVNacogdoches, Rusk, San Augustine, Shelby4 days

Nearby

Flash Flood Warnings in Texas, 2014Flash Flood Warnings in Louisiana, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.